Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 102, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2000, 9:29 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 9:29 PM CDT (02:29 UTC)
- Expired
- Jun 23, 2000, 10:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Wichita radar (KICT), 157 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:45 PM CDT | Thunderstorm Wind 52 E | Wilson, KS | |
| Jun 23, 9:47 PM CDT | Thunderstorm Wind 61 E | Wilson, KS | |
| Jun 23, 10:15 PM CDT | Thunderstorm Wind 52 E | Wilson, KS | |
| Jun 23, 10:25 PM CDT | Thunderstorm Wind 52 E | Ellsworth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2642 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 19.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240230 SVRICT KSC053-105-240330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 929 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 1030 PM CDT. * AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF SYLVAN GROVE TO 5 MILES NORTH OF SUSANK...OR ALONG A LINE EXTENDING FROM 22 MILES EAST OF RUSSELL TO 14 MILES SOUTHEAST OF RUSSELL... MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR SYLVAN GROVE AROUND 935 PM CDT... NEAR WILSON AROUND 950 PM CDT... 7 MILES SOUTH OF LINCOLN AROUND 1020 PM CDT... NEAR ELLSWORTH AROUND 1030 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEuATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH AND LINCOLN COUNTIES UNTIL 1030 PM CDT. LAT...LON 3915 9848 3857 9852 3851 9795 3916 9794 NOONAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:02 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 23, 9:02 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 902 PM CDT FRI JUN 23 2000 ...UPDATED... 00Z UPR AIR SHOWD LO LVL MOIST AXIS FM WRN OKLA INTO WCNTRL KS INTO SERN NE WITH H8 DWPTS OF 16-18C. CNVTN CONTS TO BLD SWD INTO MOIST AXIS RESUTLING IN VRY LTL OVRALL STM MOTION. LATEST RADAR TRENDS SHOWD MORE PROPAGATION ESEWD INTO RSL AREA WHICH MAY BE A REFLECTION OF LO LVL JET DVLPMT ACRS CNTRL KS. AN UPR SPEED MAX WAS ALSO STREAKING ACRS SWRN KS THIS EVE PER PROFILER NET AND LIKELY AIDING IN LIFT IN THE RGN. THE MAIN QUESTION IS HOW STM EVOLUTION WL CONT THIS EVE AND THEN OVRNGT ACRS THE CWA. WL LIKELY SEE SOME STM DVLPMT FURTHER E INTO CNTRL KS UNTIL MDNGT WHERE LO LVL MOIST CNVGNC WL BE MAXIMIZED ON INCRSG JET. AFT COORD WITH THE SPC NOT SURE OF ADDTNL WW INTO CNTRL KS WL BE NEEDED...BUT WL CONT TO MONITOR. NEXT CONCERN IS HVY RAFL POTNL FURTHER NW AS WELL. WITH PWAT VALUES NR TWO INCHES %ACRS MUCH OF THE AREA AND SLOW STM MOVMT MAY NEED TO ISSUE FFA FOR ENTIRE CWA. AFT COORD WITH TOPEKA...WL MAKE IT SO. DARMOFAL .ICT...FLASH FLOOD WATCH TONIGHT FOR THE ENTIRE CWA.
In the hours before
Special weather statement, Jun 23, 5:57 PM CDT, 3 hours 32 minutes before
KSZ032-232315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 557 PM CDT FRI JUN 23 2000 SEVERE THUNDERSTORM WATCH NUMBER 485 DOES NOT INCLUDE RUSSELL COUNTY KANSAS. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 66 min |
| Jun 23, 9:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| Jun 23, 10:15 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Jun 23, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 48 min |
| Jun 23, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 67 min |
| Jun 23, 11:09 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| Jun 23, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| Jun 23, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 66 min |
| Jun 23, 11:53 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Jun 23, 11:58 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 47 min |
| Jun 24, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
| Jun 24, 12:11 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jun 24, 12:28 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
| Jun 24, 12:59 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jun 24, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.